Iowa, 2009Flash Flooding and Flooding in Iowa, July 4, 2009
July 4, 2009 · NWS DMX · 20 events in 9 counties and zones
S. during the late afternoon of the 3rd through the early morning of the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- $50,000
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system moved through the central U.S. during the late afternoon of the 3rd through the early morning of the 4th. The system resembled a winter type system as strong low pressure at the surface developed over Kansas and moved northeast into Missouri. A large area of thunderstorms developed in the deformation zone north of the low. A large part of Iowa was affected by the rain with a narrow band of 4 to 7 inch rainfall extending from near the Atlantic area to north of Lamoni. The heaviest report received was nearly 8 inches in Madison County at Orient. Five to 6 inches of rain fell in parts of Wayne County. The rain caused flooding of several areas with Clarke, Decatur, Madison, and Wayne Counties affected the most. Numerous roads were closed by the water with flash flooding reported in Decatur County where 5 to 6 feet of water covered the road. The flash flooding extended north into Clarke County. Flash flooding also occurred in Appanoose County, where Highway 2 was flooded west of Centerville. Flash flooding washed out gravel roads in Wayne and Adair Counties as well with debris thrown onto the roads. Lightning struck a tree near a house in Creston. The lightning blasted a hole in the ground at the base of the tree. Branches and pieces were thrown into a nearby home. Three screen doors were broken along with several windows in the house. A nearby garage was also damaged. Pieces of the tree were blown out about 70 feet from the initial strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 10:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 3, 10:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1120 PM CDT FRI JUL 3 2009
.AVIATION DISCUSSION 04/06Z.
.SHORT TERM...
THOUGH THUNDERSTORMS CONTINUING TO DEVELOP UPSTREAM OF CWA
ATTM...NORTHERN AREAS HAVE BEEN SEEING GENERALLY MODERATE SHOWERS
THIS EVENING AND LACK OF INSTABILITY OVERNIGHT POINTS TO CONTINUED
SHOWERS THIS REGION VERSUS THE CHANCE FOR THUNDER YET ACROSS THE
SOUTH. SUBJECTIVE UPPER AIR ANALYSIS SHOWING THE BEST UPPER LEVEL
BOUNDARY AT H850 LIES OVER NORTHERN NEBRASKA AND KANSAS. INCREASING
LLVL JET BEGINNING TO PRODUCE STORMS FARTHER NORTHWEST INTO
SOUTHEAST NEBRASKA...BUT CORFIDI VECTORS AND PRESENT STORM MOTION
SUGGEST THAT AN ESE TURNING WILL OCCUR WITH TIME OVERNIGHT.
THUS...HAVE TRIMMED BACK AREAS OF HEAVY RAINFALL TO A MORE SOUTHERN
TRACK DURING THE OVERNIGHT HOURS AND HAVE ALSO CUT BACK ON QPF
AMOUNTS CENTRAL AND NORTH. THOUGH HIGH POPS ARE STILL WARRANTED MOST
AREAS OVERNIGHT ...CORRIDOR OF HEAVIEST RAINFALL APPEARS TO BE
FOLLOWING THE GFS THINKING FROM EARLIER THIS AFTERNOON...WITH HIGHER
TOTALS SOUTH OF I80 AND ESPECIALLY INTO KS/NORTHERN MO DURING THE
NIGHT TONIGHT.
.PREVIOUS SHORT TERM...
RAINY NIGHT ON TAP FOR THE SERVICE AREA. LOW PRESSURE CONTINUES TO
SLOWLY DEEPEN OVER KANSAS WITH A WARM FRONT GRADUALLY DEVELOPING
ACROSS NORTHERN KANSAS AND INTO MISSOURI. MEANWHILE A SERIES OF
SUBTLE SHORTWAVES IS APPROACHING FROM THE HIGH PLAINS AND WILL CROSS
OUR AREA OVERNIGHT. WIDESPREAD SPRINKLES AND SCATTERED LIGHT SHOWERS
HAVE BEEN DEVELOPING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE
SHORTWAVES APPROACH TONIGHT...AND ATMOSPHERIC MOISTURE
INCREASES...COVERAGE AND INTENSITY OF PRECIP WILL INCREASE AS IT
SPREADS ACROSS THE STATE. PWATS ARE SUFFICIENTLY HIGH TO MAKE HEAVY
RAIN A CONCERN...ESPECIALLY IN THE SOUTHERN HALF OF OUR AREA. GIVEN
THE LIKELY HIGH COVERAGE AND LONG DURATION OF PRECIP
OVERNIGHT...HAVE OPTED NOT TO SPLIT OUT THE OVERNIGHT FORECAST INTO
TIME PERIODS GIVEN LOW DEGREE OF DIFFERENTIATION BETWEEN THE
RESULTING PERIODS AND THE COMPLICATED LANGUAGE IT WOULD INTRODUCE
INTO THE TEXT FORECAST. QPFS ARE DIFFICULT TO PREDICT TONIGHT GIVEN
DEPENDENCE ON TIMING AND MAGNITUDE OF SHORTWAVES...DEGREE OF
ENHANCED MOISTURE TRANSPORT...AND UNCERTAINTY REGARDING MAGNITUDE OF
INSTABILITY ACROSS THE AREA. IN ANY EVENT...SPRINKLES AND OCCASIONAL
LIGHT SHOWERS THIS AFTERNOON AND EVENING WILL GIVE WAY TO MORE
WIDESPREAD AND HEAVIER PRECIP OVERNIGHT.
.LONG TERM...
SFC LOW AND ASSOCIATED SHORTWAVE WL BE DEPARTING TO THE EAST ON
SATURDAY WITH RESIDUAL SHOWERS AND A FEW THUNDERSTORMS IN THE
MORNING...ESPECIALLY EAST. HOWEVER...WL SEE COVERAGE DECREASE AS
FORCING PULLS AWAY FROM THE STATE. CROSS SECTIONS CONTINUE TO
INDICATE FAIRLY SATURATED CONDITIONS IN THE LOW LEVELS THROUGH
SATURDAY WITH AMPLE CLOUDINESS IN PLACE KEEPING TEMPERATURES IN
CHECK. QUIET WEATHER IS THEN EXPECTED INTO SATURDAY NIGHT AND
SUNDAY AS NORTHWEST FLOW ENSUES. MODELS DO INDICATE SOME ISOLATED
SHRA ACTIVITY LATE SUNDAY AFTERNOON AND NIGHT WITH WEAK
SHORTWAVE/FRONTAL PASSAGE BUT SOUNDINGS RELATIVELY DRY. HAVE GONE
WITH NO POPS AT THIS TIME GIVEN LIMITED FORCING AND MOISTURE.
THEREAFTER...CONDITIONS APPEAR DRY INTO THE MIDDLE OF THE WORK WITH
AS NORTHWEST FLOW BECOME LIGHT AND MORE WESTERLY WITH UPPER RIDGING
BUILDING INTO THE REGION. WITH THICKNESSES INCREASING...WL SEE A
GRADUAL WARMING TREND DURING THIS TIME TO NORMAL OR ABOVE NORMAL
LEVELS.
&&
.AVIATION...04/06Z
APPROACHING WAVE OVERNIGHT...SHRA/TSRA ACTIVITY FROM KS AND NE WILL
EXPAND NORTH AND EAST INTO IOWA...THOUGH AS THE STORMS MOVE INTO
MORE STABLE AIRMASS...THUNDER CHANCES WILL BE MUTED NORTH THOUGH
RAINFALL WILL STILL BE PERSISTENT AND CIGS/VISBYS EXPECTED TO DROP
TO IFR RANGE AFTER SEVERAL HOURS OF RAIN. THUNDER WILL CONTINUE OVER
THE SOUTH AND WILL MAINTAIN EITHER VCTS OR TSRA IN KDSM AND KOTM
TAFS OVERNIGHT. ALL IN ALL...CONDITIONS SHOULD SLOWLY IMPROVE ON
SATURDAY AS THE SYSTEM TRANSLATES EAST. WE WILL HAVE MVFR CIGS AND
POTENTIAL REDUCTION IN VSBYS DURING THE MORNING HOURS FOLLOWING THE
RAIN. THOUGH WIDESPREAD RAINFALL EXPECTED OVERNIGHT...MUCH OF THE
AREA WILL HAVE STRATIFORM PRECIP...ESPECIALLY OVER THE NORTHERN
SECTIONS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LEE/REV
AVIATION...REV
LONG TERM...COGIL
Hazardous weather outlook, Jul 3, 3:25 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT FRI JUL 3 2009
IAZ070-071-081>083-092>096-041100-
CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-
425 PM CDT FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF A LINE FROM ATLANTIC TO OSCEOLA AND OTTUMWA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL SPREAD ACROSS IOWA TONIGHT. THERE IS A LOW
THREAT FOR SEVERE WEATHER WITH THE PRIMARY THREAT FOR HAIL UP TO
QUARTER SIZE. ADDITIONALLY...HEAVY RAINFALL IS FORECAST OVERNIGHT
WITH AMOUNTS IN THE ONE AND TWO INCH RANGE WITH LOCALIZED AREAS RECEIVING
AROUND 3 INCHES OF RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING
SATURDAY NO SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ANY HEAVY RAINFALL
REPORTS WOULD ALSO BE APPRECIATED.
IAZ044>050-057>062-072>075-084>086-097-041100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-LUCAS-
MONROE-WAPELLO-DAVIS-
425 PM CDT FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
BETWEEN HIGHWAY 92 AND HIGHWAY 30.
.DAY ONE...TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR OVERNIGHT. HEAVY
RAINFALL IS FORECAST AS WELL OVERNIGHT WITH AMOUNTS IN THE ONE AND
TWO INCH RANGE WITH LOCALIZED AREAS RECEIVING AROUND 3 INCHES OF
RAIN. LOCALIZED FLOODING MAY RESULT FROM THE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING SATURDAY MORNING.
NO SEVERE WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. HOWEVER...REPORTS
OF HEAVY RAINFALL WOULD BE APPRECIATED.
IAZ004>007-015>017-023>028-033>039-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
425 PM CDT FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 20.
.DAY ONE...TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT. SOME
AREAS OF HEAVY RAINFALL UP TO ONE INCH WITH ISOLATED HIGHER
AMOUNTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.
CC
Event by event
10 heavy rain, 5 flash flood, 4 flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Cass
- When
- July 4, 12:00 AM CST to 3:00 AM CST
- Where
- Cass County, 0.69 mi S of Atlantic
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -95.020
A creek in the Sunnyside Park area was briefly out of its banks. Rainfall since midnight was 3.03 inches.
Heavy Rain, Union
- When
- July 4, 12:00 AM CST to 4:30 AM CST
- Where
- Union County, 1.8 mi ESE of Creston
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.062, -94.337
Reports of ponding of water in the underpasses in Creston, specifically on Osage Street. Rainfall so far 1.84 inches.
Heavy Rain, Cass
- When
- July 4, 12:00 AM CST to 5:03 AM CST
- Where
- Cass County, 1.25 mi ENE of Atlantic
- Reported by
- COOP Observer
- Coordinates
- 41.410, -95.000
Rainfall totals since 7 AM on the 3rd was 4.50 inches. Most of the rain fell after midnight.
Heavy Rain, Cass
- When
- July 4, 12:00 AM CST to 6:02 AM CST
- Where
- Cass County, 0.52 mi E of Massena
- Reported by
- COOP Observer
- Coordinates
- 41.250, -94.770
Rainfall total so far 4.30 inches, mostly since midnight.
Heavy Rain, Union
- When
- July 4, 12:00 AM CST to 6:47 AM CST
- Where
- Union County, 0.52 mi E of Lorimor
- Reported by
- COOP Observer
- Coordinates
- 41.130, -94.060
Rainfall total 4.15 inches so far, mostly since midnight.
Heavy Rain, Cass
- When
- July 4, 12:00 AM CST to 8:30 AM CST
- Where
- Cass County, 2.14 mi SSE of Norway Center
- Reported by
- Public
- Coordinates
- 41.320, -94.870
Rainfall since midnight 4.50 inches with Nodaway River overflowing into surrounding fields.
Heavy Rain, Adair
- When
- July 4, 12:00 AM CST to 9:57 AM CST
- Where
- Adair County, Orient
- Reported by
- Broadcast Media
- Coordinates
- 41.200, -94.420
Six to eight inches of rain was reported in the area around Orient.
Heavy Rain, Clarke
- When
- July 4, 1:00 AM CST to 9:48 AM CST
- Where
- Clarke County, 2.7 mi ESE of Murray
- Reported by
- Public
- Coordinates
- 41.040, -93.920
Rainfall of 5.10 inches caused creeks and streams to flow into fields.
Heavy Rain, Wayne
- When
- July 4, 2:00 AM CST to 7:14 AM CST
- Where
- Wayne County, 1.48 mi SSW of Bethlehem
- Reported by
- COOP Observer
- Coordinates
- 40.810, -93.230
Rainfall in the 24 hour period was 4.74 inches, with an additional .25 inches since observation. Most rain has been since midnight.
Heavy Rain, Davis
- When
- July 4, 3:00 AM CST to 6:00 AM CST
- Where
- Davis County, Bloomfield
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -92.420
Standing water was reported in fields across Davis County. Two feet of ponded waster was reported across old Highway 2 in Bloomfield.
Lightning, Union
- When
- July 4, 3:00 AM CST
- Where
- Union County, Creston
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.070, -94.370
Flash Flood, Wayne
- When
- July 4, 6:00 AM CST to 8:30 AM CST
- Where
- Wayne County, Humeston to 6.67 mi W of Millerton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -93.480
Several gravel roads washed out.
Flash Flood, Adair
- When
- July 4, 6:00 AM CST to 8:30 AM CST
- Where
- Adair County, 3.59 mi SSW of Fisk to 2.73 mi S of Fontanelle
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.154, -94.562
Debris on roads and several gravel roads were washed out.
Flash Flood, Appanoose
- When
- July 4, 6:00 AM CST to 8:30 AM CST
- Where
- Appanoose County, Centerville to 1.29 mi NW of Centerville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -92.870
Flash Flood, Clarke
- When
- July 4, 6:00 AM CST to 8:30 AM CST
- Where
- Clarke County, Murray to 3.12 mi SW of Osceola Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $35,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.050, -93.970
Flash Flood, Decatur
- When
- July 4, 6:37 AM CST to 8:30 AM CST
- Where
- Decatur County, 2.37 mi SW of Garden Grove to 2.05 mi SSW of Garden Grove
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.799, -93.636
Rural roads were under 5 to 6 feet of water.
Flood, Wayne
- When
- July 4, 10:07 AM CST to 4:00 PM CST
- Where
- Wayne County, 1.73 mi SW of Cambria to 1.37 mi S of Cambria
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.810, -93.420
Quail Run Road between 80th and 90th street was under water.
Flood, Clarke
- When
- July 4, 11:00 AM CST to 4:00 PM CST
- Where
- Clarke County, Weldon to 0.41 mi WNW of Weldon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.900, -93.730
Flood, Decatur
- When
- July 4, 11:00 AM CST to 4:00 PM CST
- Where
- Decatur County, Van Wert to 0.85 mi SSW of Van Wert
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -93.780
Flood, Madison
- When
- July 4, 11:00 AM CST to 4:00 PM CST
- Where
- Madison County, Macksburg to 3.35 mi NNW of Barney
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -94.180
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
- Damaging Winds in Texas, July 4, 2009$25,000 · 77 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169261, 169262, 169263, 169265, 169266, 169270, 169274, 169272, 169267, 169264, 176779, 169805, 169806, 169807, 169808, 169258, 169260, 169279, 169281, 169283.